What Is Galactorrhoea?

Cannabis can cause galactorrhoea.
Article Details
  • Written By: Autumn Rivers
  • Edited By: Andrew Jones
  • Last Modified Date: 14 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Galactorrhoea is the term for the flow of milk from the nipples in those who are not breastfeeding. It can happen in women who are not pregnant or breastfeeding, and sometimes in men, as well. It is typically caused by hormonal abnormalities, such as excess prolactin, but there are other causes, as well.

In order to produce breast milk, is it necessary to have prolactin, which is a pituitary hormone. Excess production of this hormone can lead to the issue of galactorrhoea. There are certain medications that may increase prolactin in a patient, such as beta blockers, antidepressants, contraceptives, danazol, haloperidol, cimetidine, sumatriptan, and valproate, to name a few. Additionally, illegal drugs like opiates, cannabis, and amphetamines can produce nipple discharge, as can herbal supplements like fennel, nettle, red raspberry, marshmallow, anise, red clover, and more. Patients with galactorrhoea will likely be asked by their doctor whether they have taken such drugs in the past, as this is often the most common cause of the condition.

Ad

If the nipple discharge is bilateral, or expressed from both nipples, it is usually treated as a hormonal problem. On the other hand, there are other causes of galactorrhoea and increased prolactin levels overall. They include high stress levels, renal failure, hypothyroidism, Cushing's disease, acromegaly, and breast stimulation, such as excessive sucking. Another hint that helps doctors diagnose increased prolactin levels is the absence of menstruation and ensuing infertility, since these traits can be caused by excessive prolactin. Additionally, newborn babies can get this condition from their mother before birth due to exposure to certain hormones, but no treatment is needed in such cases since it typically goes away on its own in infants.

On the other hand, discharge from just one nipple is typically not caused by increased prolactin levels. Instead, local breast disease could be the culprit, in which case the patient is usually examined closely to check for lumps, nodes, and whether the discharge is milky or blood-stained. If there is evidence to support possible breast disease, the patient is typically sent to a specialist. It should be noted that breast disease can also cause bilateral nipple discharge, not just unilateral, though it is rare.

Once the cause of galactorrhoea is determined, it can be treated by a medical professional. If drugs are considered the culprit of the condition, different medications will be prescribed. Some doctors also try hormone treatment, in which case females are given extra estrogen and males are given testosterone to try to decrease the symptoms.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon321586
Post 4

What about a lady who doesn't use contraceptives?

candyquilt
Post 3

I have galactorrhoea and I've gotten tested for hormonal imbalances, thyroid problems and everything else that could be causing this. Everything has come out negative. The only thing to check for now is a potential tumor in my pituitary gland. Apparently if there is a tumor in the pituitary gland (benign or malignant), it can cause galactorrhoea by triggering the over-production of prolactin.

I really hope that this is not the case. It seems very scary. I've also been trying to get pregnant for a very long time now without success. I love babies and I dream about having one of my own all the time. I sometimes wonder if my galactorrhoea is due to a false pregnancy. Because I also get other symptoms like bloating, nausea and cravings even though I'm not pregnant.

burcidi
Post 2

@feruze-- I think this is not all too uncommon with oral contraceptives because contraceptives make our body think that we are pregnant. That's how it actually works. So this can cause the body to produce milk.

It's also fairly normal after breastfeeding. I was still producing and leaking milk after one year of my delivery. I stopped breastfeeding at nine months but my milk production didn't stop. My doctor finally prescribed something to help stop the milk production.

bear78
Post 1

My good friend developed galactorrhoea as a side-effect of her contraceptive injection. I believe it's called a Depo-Provera injection and it has progesterone hormone in it.

My friend had no idea it would cause this kind of side effect and went to the doctor right away. They did a blood hormone test to check prolactin levels which came back normal. The doctor said it must be because of the Depo injection and told her to stop using it.

She did and it has been six months and she is still leaking milk from her breasts. The doctor told her that it might take some time to stop since the contraceptive remains in the body for some time. But it's so weird and uncomfortable for her. She and I have been warning all our friends against this contraception for this reason.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email